Likelihood based frequentist inference when data are missing at random

Kenward, Michael G. and Molenberghs, G. (1998) Likelihood based frequentist inference when data are missing at random. Statistical Science, 13 (3). pp. 236-247. ISSN 0883-4237. (The full text of this publication is not currently available from this repository. You may be able to access a copy if URLs are provided)

The full text of this publication is not available from this repository. (Contact us about this Publication)
Official URL


One of the most often quoted results from the original work of Rubin and Little on the classification of missing value processes is the validity of likelihood based inferences under missing at random (MAR) mechanisms. Although the sense in which this result holds was precisely defined by Rubin, and explored by him in later work, it appears to be now used by some authors in a general and rather imprecise way, particularly with respect to the use of frequentist modes of inference. In this paper an exposition is given of likelihood based frequentist inference under an MAR mechanism that shows in particular which aspects of such inference cannot be separated from consideration of the missing value mechanism. The development is illustrated with three simple setups: a bivariate binary outcome, a bivariate Gaussian outcome and a two-stage sequential procedure with Gaussian outcome and with real longitudinal examples, involving both categorical and continuous outcomes. In particular, it is shown that the classical expected information matrix is biased and the use of the observed information matrix is recommended.

Item Type: Article
Uncontrolled keywords: dropout; expected information matrix; likelihood function; likelihood ratio; longitudinal data; observed information matrix; sequential methods
Subjects: Q Science
Q Science > QA Mathematics (inc Computing science) > QA276 Mathematical statistics
Q Science > QA Mathematics (inc Computing science)
Divisions: Faculties > Science Technology and Medical Studies > School of Mathematics Statistics and Actuarial Science
Depositing User: M.A. Ziai
Date Deposited: 04 Apr 2009 22:34
Last Modified: 11 Jul 2014 09:18
Resource URI: (The current URI for this page, for reference purposes)
  • Depositors only (login required):